Wednesday, January 7, 2009

Learning From My Mistakes

I have made a lot of mistakes along the way in learning how to be a good patient. And one of the most important things I've discovered is how essential it is to be an educated patient. I think we can all learn from each others mistakes. So, I'm going to share some of mine with you in hopes that you gain something from them.

The first time I was hospitalized for Migraine was November 2, 2005. My primary care doctor admitted me to a local hospital and referred me to a neurologist who performed all kinds of tests: CT scan of head/neck, CT scan of sinuses, MRI of head/neck, lumbar puncture, EEG. You name it, I had it done to me. I was discharged after four days even though the only thing that had changed since I had been admitted was that I had gone from eating nothing to starting to eat crackers and applesauce.

Lesson #1 Hospitals are not a cure.

This experience was my first wake-up call that hospitals are not the end-all, be-all for care. I don't know about other diseases, but I certainly believe this to be true for Migraines. Before that hospital stay, I had the belief that if I went to a hospital, "they" figured out what was wrong, "they" did something about it, and when I went home it was because "they" had gotten me better. What I have since learned that it is the communication and work that I do with my specialist that can further better management of my condition. Hospitals can be a tool, but not a fix.

After being discharged November 5, 2005, I was bed bound for all of November and part of December. The neurologist had at first diagnosed me as having some sort of inner ear vestibular balance disorder because of all the dizziness I was having. So, for weeks, I thought that is what I had. It wasn't till a few months later I saw him write "Migraine" on a form for my FMLA even though we had never discussed it.

Lesson #2 Ask questions. Ask lots of questions.

Even though he had diagnosed me as having a balance disorder, this neurologist was prescribing me medications for the head pain I was having. I guess he thought the two were related or perhaps he had "Migraine" in the back of his head. If he did, he did not discuss it with me. The medications he prescribed are ones that I now know can cause Medication Overuse Headache. If this neurologist knew of the potential harm the medications could cause me, he did not alert me to it.

For five weeks, I took Toradol four times a day, daily, as prescribed. This medication can have severe side effects if over-used. According to prescribing information, "Toradol is intended for short-term use only, usually up to five days. Larger doses or longer treatment may not provide increased pain relief and may increase risk of serious side effects." Mostly, I wish that I had not blindly taken medication without educating myself about it.

Lesson #3 Know what you are putting into your body.

When I started to have stomach pain that ended up being Toradol-related, this neurologist stopped the Toradol and changed me to Esgic Plus (a barbiturate with acetaminophen) to be taken four times a day, daily. I had severe pain. I trusted that the neurologist knew best, so I took it. I still have a prescription from my last visit with him that he wrote for 100 pills of Esgic Plus that I never filled. Months later, we found out from another doctor that my liver enzymes were dangerously high. I should never have been taking acetaminophen so often for so long. Shame on my neurologist for not warning me of this. But, even more so, shame on me for not educating myself on the potential side-effects of the medication.

Lesson #4 Get a second opinion...always!

Despite a daily headache, I went back to work in January 2006 taking Esgic Plus daily as prescribed. As any medication that is not intended to be prescribed daily, it quickly became ineffective and I experienced increasing pain not to mention horrible side-effects. I often called this neurologist about the side effects and pain. In hindsight, I realize that he treated me more as a pebble in his shoe that would not go away, than a patient that needed urgent treatment.

Lesson #5 Don't trust that your physician has your best interest in mind. Trust between a patient and a physician is earned and worked at being kept.

Toradol and Esgic Plus were not the only meds this neurologist tried with me. He had me try Midrin, and a couple triptans including Reglan and Axert. None were effective. But, knowing what I know now about Medication Overuse Headache, I understand that nothing was going to be effective until I stopped taking the offending medications.

Lesson #6 You know your body better than anyone else. Trust your gut.

Starting in late December 2005, this neurologist started me on a tricyclic anti-depressant for pain. When I became severely anxious and suicidal, he prescribed higher doses. When I called him concerned that my pain was not responding and my anxiety was getting worse, he added another anti-depressant, an SSRI. Towards the end of January 2006, my then-fiance showed up at my work-place during the work day (!) and took me to a psychiatrist appointment he had not told me he had scheduled for me because he was so concerned. The psychiatrist determined the anti-depressants were the cause of my anxiety and suicide attempts. Once the medications were out of my system, the anxiety disappeared as well as the suicidal thoughts and attempts. The neurologist was out of the country during those weeks so he was not consulted.


February 8th, 2006 was the last day I worked. I had talked to my neurologist on the phone from my office at work that day. I was having severe cramps that I felt was a side-effect from one of the medications. I was also in an incredible amount of head pain. It was so bad that before my last meeting of the day, I was laying down on the fetal position on the floor. He told me to discontinue the Esgic Plus and that we would start over with something else when I saw him at my next appointment the next week. That night, my then-fiance took me to the emergency room. The ER doctor prescribed Percocet. Didn't work. I went back to the ER two days later and was prescribed more Percocet. I took it every day, multiple times a day, for a week. Did I know this medication would also cause Medication Overuse Headache? No.

Lesson # 7 Do your own research! If you do not fight for yourself, who will?

On February 14th, 2006, I went to see this neurologist again. I was in the worst state I had been up to that point. When my then-fiance asked the neurologist what he thought was causing my pain. The neurologist said I must be depressed.

Lesson #8 "Fire his sorry butt." (I'm borrowing this quote from the lovely people I converse with at MyMigraineConnection, especially Nancy Bonk, who I have heard say this many times. She along with many others helped me become more empowered about making myself an important part of my health care team.)

At that point it was obvious, and I finally realized I needed to get a second opinion. So, I fired neurologist #1's sorry butt. On February 17th, 2006, I saw a headache specialist for the first time and everything changed. Well, by everything, I mean, for the first time, someone identified what I had, gave it a name, explained it to me and most importantly gave me hope.

2 comments:

  1. Oh the lessons we learn along way, huh. unfortunately. the stories we can all tell. how are you feeling today?

    ReplyDelete
  2. Thanks for asking deborah. I am dealing with menstrually related Migraines. So... not so hot. I hope you are AWAP.

    ReplyDelete